I have Coronary Artery Disease, Angina and Lupus and for three weeks now I've been having coronary artery spasms averaging 1-2 spasms every hour. I spent 6 days in the hospital and was just discharged 2 days ago. After many, many EKG's that were normal (except one that showed activity of spasms), and having 2 more stints placed in one of my arteries (now totaling 5 stints), my cardiologists are still puzzled and confused as to why this is happening and why they won't stop. Since my discharge, I have taken at least 8 nitroglycerins to stop these spasms along with taking my new RX of Norvasc and Prednisone. August 4, 2010 I had double bypass surgery followed up by placement of my first 3 stints November 5, 2010. Everything was fine with my recovery for the past 7months until now-when the spasms started. My question is, Why won't these spasms stop, and what made the spasms begin in the first place? I'm afraid to exercise or do any exertion in fear of these spasms. I don't want to be confined to the bed...that's no way to live.
Unfortunately, it is difficult to say whether or not your symptoms are the result of pure coronary vasospasm or a mixture of angina from coronary artery disease. You have already had multiple stents placed which would suggest that there was some degree of coronary obstruction that necessitated stent placement. However, with regards to true coronary vasospasm, traditional management has used calcium channel blockers (amlodipine, diltiazem, verapamil) -- sometimes requiring large dosing regimens for optimal control. The pathogenesis for vasospasm is poorly understood although is thought to involve hyperreactivity of vascular smooth muscles which may be caused from autonomic and endothelial dysfunction.
I don't think the exact nature of vasospasm is fully understood yet. I had angioplasty in 2010 where 5 stents were inserted, and the 'tickling' of the catheter caused spasms to start. I had received numerous angiograms before this with no problems. In most people, Nitrates and/or calcium channel blockers stop the problem. Nitrates didn't work with me, and I had to try couple of different calcium channel blockers. The one which finally worked was Diltiazem. I took 60mg in the morning and 60mg in the evening and after 24hours it stopped. There are some side effects with CCB with some people, as with all meds, and I had to stop it after 3 weeks because it gave me Gum issues. I was nicely surprised (as was my Doctor) to find my spasms had actually stopped even when I came off the med. It hasn't returned since then.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.